PATIENTS should be aware of the generic names of drugs prescribed to them to avoid overdosing with drugs bought elsewhere with the same ingredient but sold under a different brand name.
Hj Mohd Khalid Hj Zolkipli, a pharmacist at the Ministry of Health, told The Brunei Times yesterday that there have been several cases where patients have accidentally "doubled-up" on their medication dose by combining prescribed medicine with over-the-counter medicine without realising they carry the same active ingredient because they carry different labels.
"Paracetamol, for example, is very commonly prescribed by doctors to treat pain or flu. The paracetamol given through our hospitals and health centres only carries the generic name 'paracetamol'. But when bought outside, people need to realise it is also sold under other brand names," said Hj Mohd Khalid on the sidelines of a pharmaceutical roadshow held at Suri Seri Begawan Hospital yesterday.
Regionally, he said, paracetamol is commonly sold under the brand name Panadol. But internationally, many brands such as Tylenol and Lempsip also use paracetamol as their primary ingredient.
"What's important for patients or any consumer is to read the labels of drugs they can buy over the counter to see what the actual ingredients are and compare them with any other prescriptions they are currently taking to avoid potentially overdosing or causing damage to their bodies," he said.
Hj Mohd Khalid said the confusion about drug names can also stem from the expiry of patents on relatively newer drugs which allows for other pharmaceutical companies to step in and produce generic versions of these drugs or to manufacture and market them under other brand names.
"When a drug is first produced, the government offers the company a patent, which is an exclusive right to produce and market the medicine it has developed, which can last several years," he said.
The patent is designed to provide a financial incentive to researchers or companies to develop drugs, which can be a costly endeavour. But once the patent expires, other pharmaceutical companies can step in and produce generic equivalents of the drug which are often sold for much less than the initial patented drug.
"The doctor or pharmacist who has been prescribing the same medicine for a period of time may change from the patented drug to a generic one in order for the hospital or clinic to save money. In these cases, the patient should be informed but need not be worried," he said.
Yesterday's roadshow organised by the Ministry of Health is part of a year-long series of roadshows held across the country with the aim of raising knowledge about medicine and increasing the public's adherence to prescribed dosing and treatment from health professionals.